Question: A patient presents with foot pain 4 hours after contact with a chemical in the garage.  What chemical exposure likely caused this injury?

  1. Ethylene Glycol
  2. Hydrofluoric Acid
  3. Petroleum
  4. Propylene Glycol
  5. Sodium Hypochlorite

Answer: 2

Hydrofluoric Acid

What is Hydrofluoric Acid

Hydrofluoric Acid (HF) is widely used in industrial settings as well as in household cleaning products such as rust removers. Dermal exposure can cause significant delayed effects, and life- threatening systemic effects can occur through any route of exposure. [1,2] Fatal exposures to HF share features of hypocalcemia, hypomagnesemia, and often hyperkalemia. Fatalities occur as a result of sudden onset myocardial conduction failure or ventricular fibrillation [1-4].

Clinical Presentation – Dermal [1, 5]

  • Severity of pain and tissue injury are directly related to the HF concentration.
  • Household products with low HF concentrations < 20% typically have a delay of hours before pain develops; products with HF concentrations > 20% cause pain and tissue damage within minutes of the exposure.
  • Tissue may initially appear “normal” but can progress to develop hyperemia and white discoloration.
  • Fluoride ions bind avidly to extracellular and intracellular stores of calcium and magnesium leading to local cellular dysfunction and necrosis.
  • Deposition of calcium fluoride in tissues may explain systemic effects as well as severity of pain.
  • With high concentrations and/or high body surface area burns, systemic effects include hypocalcemia, hypomagnesemia, hyperkalemia, and cardiac dysrhythmias.

Treatment [1, 3-12]

  • For dermal exposure, remove clothing and copiously irrigate with water or saline
  • Be careful to avoid secondary exposure to health care providers
  • Apply topical calcium gel directly to the affected area(s)
  • Hand burns can be placed in a glove containing calcium slurry
  • Local injection of dilute calcium gluconate and intravascular administration of calcium have also been described, however extreme caution should be exercised if considering these therapies [1,5-8].
  • For potentially life-threatening ingestions, a nasogastric tube can be inserted to both aspirate GI contents and administer of calcium or magnesium salts [3,4,9,11,12].
  • Obtain EKG and institute cardiac monitoring
  • Aggressively replace hypocalcemia and hypomagnesemia

Disposition

  • Patients with intentional ingestions, extensive burns, or signs of systemic toxicity should be admitted to an intensive care setting,
  • Only asymptomatic patients with mild dermal exposure controlled with analgesics, and no additional symptoms, are candidates for discharge.
  • Consult your regional poison control center or medical toxicologist for patients with pain not responding to topical treatment, patients with significant inhalation exposure, or any patients ingesting HF.

Clinical Pearls

  • Hydrofluoric acid is considered a weak acid and causes local and systemic toxicity secondary to the interaction of fluoride ions with calcium (Ca2+) and magnesium (Mg2+).
  • Dermal exposure to HF causes severe pain often before any physical manifestations are evident.
  • Therapy for local dermal toxicity includes topical calcium and, in some cases, intradermal/intravascular administration of calcium.
  • Patients with greater than 2.5% body surface area HF burns should have an ECG along with serum calcium, magnesium, and potassium levels checked and closely monitored.
  • In oral ingestions, NG decontamination and oral administration of calcium and magnesium salts should be strongly considered due to the high mortality with this route of ingestion.

This post was peer reviewed on behalf of ACMT by Bryan Judge, Louise Kao, and Mark Su.

References

  1. Su, Mark.  Hydrofluoric Acid and Fluorides.  In: Hoffman RS, Howland M, Lewin NA, Nelson LS, Goldfrank LR. eds.Goldfrank’s Toxicologic Emergencies, 10e New York, NY: McGraw-Hill; 2019. Pp 1397-1403
  2. Whiteley PM, Aks SE. Case files of the Toxikon Consortium in Chicago: survival after intentional ingestion of hydrofluoric acid. J Med Toxicol. 2010 Sep;6(3):349-54. doi: 10.1007/s13181-010-0088-4. PubMed PMID: 20661686; PMID:3550485
  3. Wong A, Greene S, Robinson J. Hydrofluoric acid poisoning: data from the Victorian Poisons Information Centre. Emerg Med Australas. 2012 Feb;24(1):98-101. doi: 10.1111/j.1742-6723.2011.01485.x. Epub 2011 Sep 19. PMID: 22313566
  4. Greco RJ, Hartford CE, Haith LR Jr, Patton ML. Hydrofluoric acid-induced hypocalcemia. J Trauma. 1988 Nov;28(11):1593-6. PMID: 3184225
  5. el Saadi MS, Hall AH, Hall PK, Riggs BS, Augenstein WL, Rumack BH. Hydrofluoric acid dermal exposure. Vet Hum Toxicol. 1989 Jun;31(3):243-7. PMID: 2741315
  6. Chick LR, Borah G. Calcium carbonate gel therapy for hydrofluoric acid burns of the hand. Plast Reconstr Surg. 1990 Nov;86(5):935-40. PMID: 2236319
  7. Kirkpatrick JJ, Enion DS, Burd DA. Hydrofluoric acid burns: a review. Burns. 1995 Nov;21(7):483-93. Review. PMID: 8540973
  8. Siegel DC, Heard JM. Intra-arterial calcium infusion for hydrofluoric acid burns. Aviat Space Environ Med. 1992 Mar;63(3):206-11. PMID: 1567323
  9. Holstege C, Baer A, Brady WJ. The electrocardiographic toxidrome: the ECG presentation of hydrofluoric acid ingestion. Am J Emerg Med. 2005 Mar;23(2):171-6. PMID: 15765339
  10. Caravati EM. Acute hydrofluoric acid exposure. Am J Emerg Med. 1988 Mar;6(2):143-50. Review. PMID: 328168411.
  11. Chan BS, Duggin GG. Survival after a massive hydrofluoric acid ingestion. JToxicol Clin Toxicol. 1997;35(3):307-9. PMID: 9140327
  12. Su YJ, Lu LH, Choi WM, Chang KS. Survival after a massive hydrofluoric acid ingestion with ECG changes. Am J Emerg Med. 2001 Sep;19(5):458-60. Erratum in: Am J Emerg Med. 2009 Jan;27(1):126. PMID: 11555812
Ethen Ellington

Ethen Ellington

Emergency Medicine Resident
Carolinas Medical Center
Charlotte, NC ,br>
Ethen Ellington

Latest posts by Ethen Ellington (see all)

Kathryn T. Kopec, DO

Kathryn T. Kopec, DO

Associate Professor of Emergency Medicine
Medical Toxicologist
Carolinas Medical Center
Kathryn T. Kopec, DO

@KopecToxEM

Emergency Medicine Physician & Medical Toxicologist